Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 404, NWS Memphis, TN

October 7, 2008Panola County, Tallahatchie County, Yalobusha County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Oct 7, 2008, 2:50 PM CDT for Panola County, Tallahatchie County, Yalobusha County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2008, 2:50 PM CDT (19:50 UTC)
Expired
Oct 7, 2008, 3:18 PM CDT
In force
28 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Panola County, MS, Tallahatchie County, MS, Yalobusha County, MS

The radar

The Memphis radar (KNQA), 138 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 071950
SVRMEG
MSC107-135-161-072030-
/O.NEW.KMEG.SV.W.0404.081007T1950Z-081007T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT TUE OCT 7 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  EASTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 330 PM CDT

* AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  PAYNES...OR 7 MILES SOUTHWEST OF CHARLESTON...AND MOVING NORTHEAST
  AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ENID...GEORGE PAYNE STATE PARK AND POPE. THIS WARNING ALSO INCLUDES
  ENID LAKE AND GRASSY LAKE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3397 9030 3408 9017 3408 9014 3411 9013
      3434 8984 3422 8971 3420 8972 3419 8969
      3416 8965 3384 9016
TIME...MOT...LOC 1950Z 229DEG 25KT 3397 9014

$$
1 follow-up statement
000 
WWUS54 KMEG 072018
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
318 PM CDT TUE OCT 7 2008

MSC107-135-161-072028-
/O.CAN.KMEG.SV.W.0404.000000T0000Z-081007T2030Z/
PANOLA MS-YALOBUSHA MS-TALLAHATCHIE MS-
318 PM CDT TUE OCT 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TALLAHATCHIE...
NORTHWESTERN YALOBUSHA AND SOUTHEASTERN PANOLA COUNTIES IS
CANCELLED...

AT 318 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3397 9030 3408 9017 3408 9014 3411 9013
      3434 8984 3422 8971 3420 8972 3419 8969
      3416 8965 3384 9016
TIME...MOT...LOC 2018Z 229DEG 25KT 3410 8996

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 10:35 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Oct 7, 10:35 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1035 AM CDT TUE OCT 7 2008

.UPDATE...

A STRONG UPPER LEVEL TROF CONTINUES TO PUSH TOWARD THE MID SOUTH
THIS AFTERNOON. THE ASSOCIATED SURFACE LOW IS LOCATED OVER
SOUTHWEST MISSOURI WITH A COLD FRONT EXTENDING TO THE SOUTH INTO
THE ARKLATEX. A WARM FRONT IS TRYING TO PUSH NORTH INTO NORTHERN
MISSISSIPPI. ELEVATED SHOWERS AND THUNDERSTORMS CONTINUE TO
DEVELOP AND MOVE NORTHEAST ACROSS MUCH THE MID SOUTH THIS MORNING.
BEHIND THIS AREA OF PRECIP THERE IS A BREAK IN THE RAIN ACROSS THE
DELTA. NOT SURE HOW LONG THIS BREAK WILL LAST BUT ADDITIONAL
DEVELOPMENT WILL OCCUR THIS AFTERNOON AND TONIGHT AS THE UPPER
LEVEL TROF AND COLD FRONT APPROACH. SEVERE WEATHER CHANCES ARE THE
BIG QUESTION MARK. WILL HAVE TO WATCH HOW FAR NORTH THE WARM FRONT
PUSHES THIS AFTERNOON. SOUTH OF THIS FRONT DEWPOINTS ARE IN THE
LOWER 70S WITH TEMPS APPROACHING 80 AND SBCAPES AROUND 1500 J/KG.
IF THE BREAK IN RAIN PERSISTS THIS AFTERNOON ACROSS SOUTHWEST
PORTIONS OF THE MID SOUTH AND WE GET SOME BREAKS IN THE CLOUDS AND
THE WARM FRONT PUSHES NORTH THEN THERE MAY BE A RISK FOR A SEVERE
STORMS LATER THIS AFTERNOON AND EVENING ACROSS SOUTHWEST PORTIONS
OF THE FORECAST AREA. WILL GO AHEAD AND ADD A SLIGHT RISK TO THE
HWO TO ACCOUNT FOR THIS POSSIBILITY. THE MAIN THREAT WITH ANY
SEVERE STORMS THAT ARE ABLE TO DEVELOP WILL BE DAMAGING WINDS AND
LARGE HAIL. AS THE UPPER LOW DROPS SOUTHEAST INTO THE AREA TONIGHT...THE
WARM SECTOR WILL PROBABLY BE PINCHED OFF AS THE SYSTEM OCCLUDES
DIMINISHING THE SEVERE WEATHER THREAT LATER THIS EVENING.

HIGH TEMPS THIS AFTERNOON MAY BE A LITTLE ON THE WARM SIDE ACROSS
NORTHERN SECTIONS BUT HESITANT TO CUT THEM SINCE WE WILL LIKELY
SEE A BREAK IN THE RAIN ACROSS THESE AREAS THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 425 AM CDT TUE OCT 7 2008/

AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO SLOWLY PUSH INTO
WESTERN SECTIONS OF THE MIDSOUTH THIS EARLY MORNING. FOR TODAY...
AN UPPER LEVEL TROUGH AND SURFACE COLD FRONT WILL APPROACH THE
AREA AND EVENTUALLY MOVE ACROSS THE AREA TONIGHT. AS A RESULT...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGHOUT MUCH OF THE DAY
AND SLOWLY TAPER OFF FROM WEST TO EAST LATER TONIGHT. IT HAS TAKEN
SOME TIME FOR THE MOISTURE TO SPREAD EAST ACROSS THE ENTIRE
FORECAST AREA AS DEWPOINTS ACROSS WEST TENNESSEE STILL REMAIN IN
THE MID 50S. THE BEST INSTABILITY TODAY WILL BE ACROSS AREAS
SOUTHWEST OF A LINE FROM JONESBORO TO MEMPHIS TO CORINTH WHERE A
FEW STRONG THUNDERSTORMS WILL BE POSSIBLE WITH THE MAIN HAZARDS
BEING GUSTY WINDS AND SMALL HAIL. HEAVY RAINFALL IS ALSO POSSIBLE
AS THIS SYSTEM IS MOVING RATHER SLOW. HIGH TEMPERATURES WILL NOT
CLIMB VERY MUCH FROM CURRENT TEMPERATURES WITH CLOUDY SKIES AND
RAIN PRESENT SO HAVE GENERALLY FORECAST MID 70S FOR TODAY.

FOR TONIGHT AND TOMORROW...THE COLD FRONT WILL GRADUALLY MOVE
EAST AS THE BULK OF THE SHOWERS AND THUNDERSTORMS CONTINUE OVER
THE AREA. BEST CHANCES FOR RAIN TONIGHT WILL BE ACROSS AREAS EAST
OF THE MISSISSIPPI RIVER. MOST OF THE RAIN WILL MOVE EAST OF THE
AREA BY WEDNESDAY AFTERNOON BUT CLOUDY SKIES WILL REMAIN AS THE
UPPER LEVEL LOW FINALLY MOVES OUT OF THE AREA. AS A RESULT...ANOTHER
DAY WITH HIGH TEMPERATURES IN THE LOW TO MID 70S CAN BE EXPECTED.

UPPER RIDGE WILL BEGIN TO BUILD OVER THE MIDSOUTH ON THURSDAY AS
MUCH DRIER AIR WORKS ITS WAY BACK INTO THE AREA. SKIES WILL BE
MOSTLY CLEAR AS TEMPERATURES BEGIN TO MODERATE. A GRADUAL WARMING
TREND IS EXPECTED OVER THE WEEKEND AS THE UPPER RIDGE REALLY
ESTABLISHES ITSELF DIRECTLY OVERHEAD. HIGH TEMPERATURES BY
SATURDAY AND SUNDAY WILL BE IN THE LOW TO MID 80S.

AN UPPER TROUGH AND ASSOCIATED COLD FRONT WILL MOVE ACROSS THE
CENTRAL PLAINS ON MONDAY. AHEAD OF THIS SYSTEM...WARM SOUTHERLY
FLOW WILL CONTINUE OVER THE AREA ALLOWING TEMPERATURES TO ONCE
AGAIN REACH WELL INTO THE MIDDLE 80S WHICH IS ABOUT 8 TO 10
DEGREES ABOVE NORMAL. THE ABOVE MENTIONED SYSTEM WILL MOVE INTO
THE AREA ON TUESDAY BRINGING THE NEXT CHANCE OF RAIN TO THE
MIDSOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  63  73  59 / 100  80  20   0
MKL  76  61  73  55 / 100  90  30  10
JBR  75  59  72  54 / 100  70  20   0
TUP  76  62  75  57 /  90  90  30  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

SJM/KNS
Hazardous weather outlook, Oct 7, 10:52 AM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1052 AM CDT TUE OCT 7 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1052 AM CDT TUE OCT 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SOUTH AND WEST OF A
LINE FROM WYNNE ARKANSAS TO MEMPHIS TENNESSEE TO PONTOTOC
MISSISSIPPI. A FEW SEVERE THUNDERSTORMS COULD DEVELOP LATER THIS
AFTERNOON INTO THE EVENING HOURS AS A WARM FRONT PUSHES NORTH INTO
EAST CENTRAL ARKANSAS AND NORTH MISSISSIPPI ALONG WITH A MOIST AND
UNSTABLE AIRMASS. MEANWHILE A STRONG UPPER LEVEL SYSTEM AND
ASSOCIATED COLD FRONT WILL APPROACH FROM THE WEST AND TRIGGER
THUNDERSTORMS. THE BEST CHANCE FOR SEVERE STORMS WILL BE BETWEEN 4
PM CDT AND MIDNIGHT. THE MAIN THREATS WILL BE DAMAGING WINDS AND
LARGE HAIL.

ELSEWHERE ACROSS THE MID SOUTH A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT. WIND GUSTS UP TO 45 MPH AND
SMALL HAIL ARE POSSIBLE WITH ANY STRONG THUNDERSTORM THAT DOES
DEVELOP.

ADDITIONALLY...HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING WILL BE
POSSIBLE ACROSS THE ENTIRE MIDSOUTH THIS AFTERNOON AND TONIGHT.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES WITH ISOLATED HIGHER AMOUNTS
CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
ACROSS PARTS OF THE MID SOUTH.

SJM

In the hours before

Special weather statement, Oct 7, 2:16 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
216 PM CDT TUE OCT 7 2008

MSZ001-TNZ088-071945-
DE SOTO MS-SHELBY TN-
216 PM CDT TUE OCT 7 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 7 MILES
WEST OF LEWISBURG AT 216 PM CDT...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
COLLIERVILLE...GERMANTOWN AND OLIVE BRANCH...SHOULD MONITOR THIS
STORM CLOSELY.
Special weather statement, Oct 7, 2:45 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT TUE OCT 7 2008

MSZ020-021-072015-
YALOBUSHA MS-TALLAHATCHIE MS-
245 PM CDT TUE OCT 7 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 7 MILES
WEST OF PAYNES AT 245 PM CDT...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN TALLAHATCHIE AND YALOBUSHA COUNTIES...INCLUDING LOCATIONS
NEAR CHARLESTON AND GEORGE PAYNE STATE PARK...SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES GRASSY
LAKE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 2:14 PM CDTAreal Flood AdvisoryMEGDeSoto3 hr
Oct 7, 3:52 PM CDTTornado WarningMEGBenton, Marshall, Tate38 min
Oct 7, 4:16 PM CDTAreal Flood AdvisoryMEGDeSoto, Marshall, Tate119 min
Oct 7, 4:41 PM CDTFlash Flood WarningMEGMarshall, Tate3 hr
Oct 7, 4:50 PM CDTTornado WarningMEGMarshall40 min
Oct 7, 6:24 PM CDTAreal Flood AdvisoryMEGPanola2 hr
Oct 7, 6:40 PM CDTAreal Flood AdvisoryMEGCalhoun, Lafayette, Pontotoc, Yalobusha2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.